Sciencemadness Discussion Board
Not logged in [Login ]
Go To Bottom

Printable Version  
Author: Subject: CaCO3 mouth reaction
marko
Harmless
*




Posts: 21
Registered: 18-2-2012
Member Is Offline

Mood: No Mood

[*] posted on 16-4-2012 at 00:06
CaCO3 mouth reaction


Hi, kind of a silly question but I'm curious anyway.

When you take tums, i find if you don't eat or brush your teeth after, after an hour or so your mouth gets a rather bad, bitter taste.

I presume it's the CaCO3 reacting with something, but I'm not sure. Perhaps it is reacting with lactic acid from bacteria, and form calcium lactate?
Or maybe CO2 liberated from this makes calcium bicarb?

Not really sure, curious if someone knows.
View user's profile View All Posts By User
Pyridinium
National Hazard
****




Posts: 258
Registered: 18-5-2005
Location: USA
Member Is Offline

Mood: cupric

[*] posted on 16-4-2012 at 14:51


In general, calcium salts can cause a bitter aftertaste, and lactate definitely does, so you might be on to something with the lactic acid idea.

Also, one or more of the "inactive ingredients" could be modulating the binding to the bitter taste receptors (TAS2R). I say this because some people think Rolaids do not have as much of a bitter aftertaste as Tums, but then again that could be subjective.

View user's profile View All Posts By User
unionised
International Hazard
*****




Posts: 4967
Registered: 1-11-2003
Location: UK
Member Is Offline

Mood: No Mood

[*] posted on 17-4-2012 at 11:09


My guess is that it's the messed up bacteria attacking your mouth or saliva.
View user's profile View All Posts By User

  Go To Top